Wyoming, 2006

Damaging Wind in Wyoming, April 5, 2006

April 5, 2006 · NWS RIW · 1 event in 1 county or zone

Thunderstorm winds estimated at 58 mph downed two power poles in Riverton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorm winds estimated at 58 mph downed two power poles in Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 5, 2:30 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 5, 2:30 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT WED APR 5 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
AN ACTIVE WEATHER PATTERN SHAPING UP FOR THE NEXT 36 HOURS ACROSS
THE CWFA MAKING FOR A COMPLEX FORECAST THROUGH THE SHORT TERM.
THE LARGE WESTERN CONUS TROF IS REALLY BEING DERIVED BY TWO DISTINCT
SHORTWAVES. THE INITIAL SHORTWAVE...WHICH HAS BEEN IMPACTING MUCH OF
THE AREA TODAY WITH A STRONG COLD FRONTAL PASSAGE...WILL CONTINUE TO
ROLL THROUGH THE STATE THIS EVENING. KRIW 18Z SOUNDING INDICATED
AVERAGE STORM MOTION OF 200 AT 45 KNOTS IN THE PREFRONTAL AIR MASS.
CONVECTION BEGAN INITIATING ACROSS UTAH THIS MORNING...PROMPTING THE
STORM PREDICTION CENTER TO ISSUE A SEVERE THUNDERSTORM WATCH FOR
LINCOLN...SUBLETTE...AND SWEETWATER COUNTIES...WITH THE MAIN RISK
COMING FROM GUSTY THUNDERSTORM WINDS. THIS WATCH IS SET TO EXPIRE AT
5 PM. CONVECTION HAS PUT DOWN POCKETS OF NEAR SEVERE WINDS ALREADY...
AND THE POTENTIAL WILL CONTINUE THROUGH 5 PM. BEHIND THE COLD
FRONT...STRONG COLD AIR ADVECTION HAS COOLED TEMPERATURES
SUFFICIENTLY TO SWITCH PRECIPITATION FORM TO SNOW ACROSS SW WYOMING.
SO...ANTICIPATE THIS TREND TO CONTINUE ACROSS MUCH OF THE STATE.
HOWEVER...ACCUMULATIONS ARE EXPECTED TO REMAIN RELATIVELY LIGHT FROM
THIS ACTIVITY. THE SECOND SHORTWAVE WILL CONTINUE TO DIG ON THE
BACKSIDE OF THE TROF...AND WILL EVENTUALLY BECOME THE MAIN LOW AFTER
EJECTING ONTO THE PLAINS TOMORROW...BECOMING STACKED OVER NORTHERN
KANSAS. THE OPERATIONAL NAM CONTINUED TO HAVE A WEAK BIAS IN ITS
INITIALIZATION SO PRIMARILY SIDED WITH THE GFS DEPICTION OF THE
EVENT. AFTER THE INITIAL FRONT SHIFTS NORTHEAST OF THE AREA
TONIGHT...THE 500 MB CIRCULATION SHIFTS ATOP THE WIND RIVER BASIN...
AND THEN DOWN TO SOUTHEAST WY TOMORROW AFTERNOON. TEMPERATURES AT 700
MB WILL DECREASE FROM 2C AT 18Z TODAY...TO -5 BY MIDNIGHT...TO -8 BY
SUNRISE. EXPECT SEVERAL DEGREES OF WARMING TOMORROW AFTERNOON...AS
700 MB TEMPERATURES CLIMB TO -4. SO...EXPECT PRECIPITATION IN MOST
LOWER LEVEL TO TRANSITION BACK TO RAIN. BY TOMORROW EVENING...THE
NORTHERLY SURFACE PUSH WILL IMPORT SLIGHTLY COOLER AIR...WHICH WILL
THEN TRANSITION RAIN BACK OVER TO SNOW TOMORROW EVENING. TOMORROW
AFTERNOON THROUGH TOMORROW NIGHT WILL HAVE TO BE THE MAIN TIMEFRAME
THAT WILL CONTINUE TO HAVE TO BE MONITORED FROM THE BIGHORN MOUNTAINS
SOUTH THROUGH CASPER MOUNTAIN FOR THE POSSIBILITY OF MORE
ACCUMULATING SNOW. CURRENTLY HAVE ADVISORY AMOUNTS (6-12 INCHES) IN
THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN...WHILE JUST BELOW ADVISORY
AMOUNTS IN CASPER TOMORROW NIGHT. UPPER RIDGE BUILDS IN QUICKLY
BEHIND DEPARTING LOW PRESSURE ON FRIDAY...GRADUALLY CLEARING THINGS
OUT. TOMORROW WILL BE THE COOLEST DAY...MODERATING 5 TO 7 DEGREES
EACH DAY THROUGH THE SHORT-TERM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
LONG RANGE MODELS IN CLOSE AGREEMENT SAT-MON. THEN THEY DIVERGE
TUE INTO WED. SHORTWAVE BRUSHES WRN WY SAT. FORECAST IN GOOD SHAPE
THERE WITH SOME SNOW SHOWERS SAT/SAT NIGHT. DRY ELSEWHERE. SW FLOW
ALOFT SUNDAY POSSIBLE SHORTWAVE IMPACTING WRN WY AGAIN. KEEPING THE
CHANCE OF RAIN/SNOW SHOWERS IN THE WRN ZONES AND DRY ELSEWHERE SUN
INTO SUN NIGHT. BACKING UPPER FLOW MON AS ANOTHER STORM SYSTEM DIGS
INTO SRN CALIFORNIA PER LONG RANGE MODELS. WOULD EXPECT SOME SHOWER
ACTIVITY MON...ESPECIALLY IN THE AFTERNOON INTO MON NIGHT. MAINTAINED
PRECIP CHANCE IN THE WRN ZONES. DID ADD SOME SHOWERS TO SRN ZONES MON
PM. THEN ADDED LOW CHANCE OF PRECIP TO CENT/E ZONES MON NIGHT. ON TUE
THE GFSLR WISHES TO BRING BULK OF NEXT WEATHER SYSTEM THROUGH THE
AREA WHILE THE ECMWF KEEPS THE STORM WELL SOUTH. HAVE KEPT LOW CHANCE
OF PRECIP IN CENT/E ZONES TUE WITH SOME SNOW SHOWERS IN THE WRN MTS.
CONFIDENCE IS NOT HIGH THIS FAR OUT AND WILL SEE HOW THINGS LOOK
TONIGHT. SW FLOW ALOFT NEXT WED WITH POSSIBLE MOISTURE IN FLOW AHEAD
OF YET ANOTHER STORM SYSTEM DIVING INTO THE SW UNITED STATES. THIS
MAY SPAWN SOME SHOWERS IN THE WRN ZONES ONCE AGAIN...THUS MATCHED UP
WITH OTHERS ON WED. AS FOR TEMPS...SEASONAL READINGS SAT/SUN/MON...
SOME COOLING TUE...THEN TAD WARMER NEXT WED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAHN
LONG TERM...AR
Hazardous weather outlook, Apr 5, 2:41 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT WED APR 5 2006

...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHWEST WYOMING THIS
AFTERNOON...

WYZ001>020-022>030-061101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
341 PM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE OVER NORTHERN NEVADA WILL CONTINUE MOVE INTO
WYOMING TONIGHT. AHEAD OF THIS SYSTEM SOUTHERLY WIND OF 20 TO 30 MPH
WITH OCCASIONAL GUSTS TO AROUND 40 MPH WILL BE COMMON. THIS WILL BE
ESPECIALLY TRUE ACROSS SOUTHWEST PORTIONS OF WYOMING. THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS LINCOLN AND SWEETWATER COUNTIES
THROUGH THE REMAINDER OF THE AFTERNOON. THESE THUNDERSTORMS WILL ADD
TO THE POTENTIAL FOR DAMAGING WIND GUSTS OF AROUND 60 MPH TO OCCUR.
THE STORMS ARE EXPECTED TO MOVE NORTH AND POSSIBLY AFFECT SUBLETTE
COUNTY AS WELL.

WARM TEMPERATURES AHEAD OF THIS SYSTEM WILL ALLOW FOR MOST OF THE
PRECIPITATION TO BE RAIN ACROSS THE AREA TODAY WITH ONLY
ELEVATIONS ABOVE 8500 TO 9000 FEET SEEING SNOW SHOWERS.

RAIN WILL TRANSITION TO SNOW LATE THIS EVENING SPREADING FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA. SNOW ACCUMULATIONS WILL BE
LIGHT...WITH HIGHER ELEVATIONS POSSIBLY RECEIVING A COUPLE OF
INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE STATE
THURSDAY AND THURSDAY NIGHT. A RAIN SNOW MIX IN THE MORNING IS
ANTICIPATED TO SWITCH BACK TO ALL RAIN TOMORROW AFTERNOON. SNOW WILL
TRANSITION BACK TO SNOW ACROSS MUCH OF THE AREA BY THURSDAY NIGHT
WITH ONLY THE LOWEST VALLEY LOCATIONS SEEING A RAIN AND SNOW MIX.
ACCUMULATIONS OF A COUPLE OF INCHES WILL BE POSSIBLE FROM LANDER TO
CASPER...WITH CASPER MOUNTAIN AND THE BIGHORN MOUNTAINS POSSIBLY
RECEIVING 6 TO 10 INCHES.  THIS SYSTEM WILL START TO MOVE OUT OF THE
AREA FRIDAY WITH IMPROVING CONDITIONS FROM WEST TO EAST DURING THE
DAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS IN LINCOLN...SWEETWATER...AND SUBLETTE COUNTIES ARE
ASKED TO PROVIDE WIND REPORTS THIS AFTERNOON TO THE NATIONAL WEATHER
SERVICE IN RIVERTON. THANK YOU.

TRIW

In the hours before

Special weather statement, Apr 5, 1:23 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
223 PM MDT WED APR 5 2006

WYZ001>020-022>030-060000-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
223 PM MDT WED APR 5 2006

...STRONG OUTFLOW WINDS THIS AFTERNOON FROM SHOWERS AND
THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVES ACROSS WESTERN AND
CENTRAL WYOMING...AHEAD OF AN APPROACHING STORM SYSTEM.  WINDY
CONDITIONS ALREADY IN PLACE DUE TO THE STORM SYSTEM...WILL COMBINE
WITH OUTFLOWS FROM PASSING SHOWERS AND THUNDERSTORMS TO PRODUCE
STRONG...ERRATIC WIND GUSTS TO 60 MPH.  THOSE TRAVELING ACROSS THE
AREA TODAY SHOULD BE READY FOR SUDDEN...STRONG WIND GUSTS.

TWB

The radar

The Riverton/Lander radar (KRIW), 8 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
April 5, 3:56 PM MST to 4:05 PM MST
Where
Fremont County, Riverton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
43.033, -108.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503732.